Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 9, 2001, 11:08 PM CDT for Cowley County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 11:08 PM CDT (04:08 UTC)
- Expired
- Apr 9, 2001, 11:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cowley County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 11:18 PM CDT | Hail 0.75 | Dexter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 100408 SVRICT KSC035-100445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1108 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1145 PM CDT. * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF DEXTER...OR ABOUT 18 MILES EAST OF ARKANSAS CITY...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1145 PM CDT... BURDEN AND CAMBRIDGE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 1145 PM CDT. LAT...LON 3718 9684 3712 9661 3741 9653 3742 9673 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:28 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 9, 9:28 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 928 PM CDT MON APR 9 2001 ...UPDATED... ONLY ONE MARGINALLY SVR STM SO FAR THIS EVE ACRS THE ICT CWA...THAT BEING IN EXTREME EASTERN ALLEN COUNTY ARND 01Z. ENHANCED CNVGNC OVR OUTFLOW BNDRY WAS THE PROBABALE CULPRIT FOR THE REPEAT INTENSE STM DVLPMT OVR ALLEN/BOURBON COUNTIES IN PROXIMITY TO MODEST LO LVL JET. WK S/W MOVG FM THE PANHANDLES TWD SCNTRL KS MAY HAVE AIDED LIFT. AREA SOUNDINGS AT SGF AND OUN MODIFIED FOR THE SRN CWA IMPLIED ELEVATED POTNL INSTBY/CAPE ARND 2000 J/KG. THE LO LVL JET WL BE THE FORCING MECHANISM TO INITIATE ANY CNVTN ALG/N OF BNDRY ACRS THE CWA OVRNGT. AT THE MOMENT...IT LOOKS LIKE THE S/W MOVG ACRS THE AREA AND CNVTN TO THE E WAS INDUCING A WK SFC WAVE ALONG THE FNT...WITH THE NEAR SFC FLO BACKD MORE N/NELY FM ICT NWD INTO CNTRL KS. THEREFORE THE RETURN LO LVL FLO/JET DVLPMT MAY BE DELAYED A BIT TO GET CNVTN GOING ACRS AREAS W OF THE FLINT HILLS TWD OR AFT MDNGT. HOWEVER...WL KEEP TSRA CHCS GOING OVRNGT...WITH HIGHEST POPS CONTG ACRS SERN KS. TEMPS MAY NEED TO BE NUDGED UP IN SERN KS WHERE MUGGY DWPTS SHOULD RMN IN THE LOW TO MID 60S. DARMOFAL .ICT...NONE.
In the hours before
Special weather statement, Apr 9, 6:42 PM CDT, 4 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 PM CST MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACThIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
Special weather statement, Apr 9, 6:42 PM CDT, 4 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101242- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
Special weather statement, Apr 9, 6:47 PM CDT, 4 hours 21 minutes before
KSZ070>072-093>096-098>100-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT MON APR 9 2001 ...TORNADO WATCH NUMBER 108 IS NO LONGER IN EFFECT... THE TORNADO WATCH ISSUED EARLIER FOR SOUTHEAST KANSAS...AND A SMALL PORTION OF SOUTH CENTRAL KANSAS...IS NO LONGER IN EFFECT. THE COUNTIES CLEARED FROM THE WATCH INCLUDE... ALLEN, BOURBON, CHAUTAUQUA, CHEROKEE, COWLEY, CRAWFORD, ELK, GREENWOOD, LABETTE, MONTGOMERY, NEOSHO, WILSON AND WOODSON. STRONG TO SEVERE THUNDERSTORMS STILL COULD DEVELOP LATE THIS EVENING OR OVERNIGHT. IN ADDITION...LOCALLY HEAVY RAIN MAY BE POSSIBLE FROM THESE STORMS. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 42 min |
| Apr 9, 11:59 PM CDT | Tornado Warning | ICT | Elk | 31 min |
| Apr 10, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 43 min |
| Apr 10, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 41 min |
| Apr 10, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 43 min |
| Apr 10, 11:39 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| Apr 10, 11:50 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Apr 10, 11:57 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 10, 12:13 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Apr 10, 12:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Apr 10, 12:31 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 59 min |
| Apr 10, 12:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.